Winter Storm, Osage
- When
- February 17, 5:00 AM CST to 1:15 PM CST
- Where
- Osage forecast zone
- Reported by
- Official NWS Observations
A strong upper level disturbance translated from the Rockies into the Southern Plains late on the 16th through 17th. An arctic cold front pushed southward through northeastern Oklahoma ahead of the disturbance, and rain developed across the area during the early morning of the 17th, as the system approached.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A strong upper level disturbance translated from the Rockies into the Southern Plains late on the 16th through 17th. An arctic cold front pushed southward through northeastern Oklahoma ahead of the disturbance, and rain developed across the area during the early morning of the 17th, as the system approached. As the cold air deepened, the rain changed to a mixture of freezing rain and sleet, and then to snow across northeastern Oklahoma. Portions of far northeastern Oklahoma received a glaze of ice, between and inch of sleet, and up to an inch of snow. The heaviest mixed wintry precipitation occurred across northwestern half of Osage County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 17, 4:06 AM CST, 54 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
406 AM CST Thu Feb 17 2022
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Today)
Issued at 405 AM CST Thu Feb 17 2022
Bottom line upfront: Strong storm system affects region today,
bringing some potential for severe storms early this morning,
followed by impactful wintry weather across NE OK. There were no
major changes to the location of the snow band and accumulations.
The Winter Weather Advisory was expanded a row of counties south
and now includes the Tulsa metro, mainly for the potential of some
light icing.
Upper low pressure was located over the TX Panhandle, lifting
northeast. At the surface, a frontal boundary was sinking south
across the forecast area, stretching from Miami southwest down the
I-44 corridor. An area of low pressure was centered over SW OK
just ahead of the front. The latest NAM is farther south with the
surface low track and is not as strong/wrapped up compared to
last night's runs. The farther south position makes sense given
where the front is now and its continued progress to the south and
east. A line of storms currently resides near the surface low and
extends south into TX along the Pacific front. The latest radar
trends are showing a weakening trend with the section of storms in
Oklahoma. The HREF/HRRR have been consistent with the idea storms
would peak in intensity over southwest OK and then weaken as they
head into east central/southeast OK. The latest mesoanalysis
indicates weak SBCAPE across all of eastern OK and a narrow axis
of around 500 J/KG over south central OK where the storms are
currently. This gives more credence to the trends in the model
data. Bottom line, severe threat is not zero, but it's also pretty
limited at this point.
The surface freezing line has advanced into northwest Osage
county, and will continue to advance south and east with time.
Some light icing is expected to occur across NE OK as the freezing
line advances beneath this initial round of mostly liquid precip.
The winter weather advisory was expanded another row of counties
south due to the potential for some light icing, including the
Tulsa metro. This first round of precip will for the most part be
east of the region by 15Z or 16Z, with a dry slot punching into
the region south of I-44.
By mid-morning the deformation or wrap-around precip band in
association with the upper low will be taking shape across NE OK
mainly along and north of I-44. Thermal profiles suggest a
sleet/snow mix initially changing fairly quickly over to snow.
Once change over occurs, the snow could be moderate to heavy at
times closer to the center of the band near the Kansas border and
points north. In addition, strong north winds gusting to near 40
mph will accompany the snow and could create at least brief near
blizzard conditions mid to late morning and into the early
afternoon across northwestern Osage county and possibly into far
northern Washington county. The snow should taper off quickly
during the afternoon as the upper system pulls away. The 00Z ECMWF
QPF axis was a bit farther south compared to the NAM/GFS and some
of it was incorporated into the forecast to raise amounts
slightly. Even with these adjustments, the current headlines are
well placed with the forecast snow accumulations.
One thing to watch for later today is the potential for a flash
freeze over NW AR and the terrain of SE OK. The WSSI (Winter Storm
Severity Index) indicates this potential later today as wet
roads/bridges from the morning rains is exposed to plummeting
temps behind the cold front. While confidence was not high enough
to issue an advisory at this time, this will need to be monitored
for potential issuance.
&&
.LONG TERM...
(Tonight through Wednesday)
Issued at 405 AM CST Thu Feb 17 2022
Quiet weather is expected this upcoming weekend. A quick warmup
is forecast, likely tempered initially by snow cover near the
Kansas border. Above average temps will be the rule over the
weekend into early next week. Rain and storm chances return by
Monday as a shortwave trough lifts northeast across the region
from the western CONUS longwave trough and good moisture return
occurs. The upper pattern toward the middle to latter part of the
week could bring a messy winter weather episode to the region.
Large positive tilt upper trough in the West allows a more shallow
arctic airmass to ooze south down the Plains Tuesday into
Wednesday. Lift and moisture then overrun this cold air Wednesday
into Thursday, with some decent ice and sleet possible depending
on where the surface freezing line lies and the thermal profile
shakes out aloft. The western trough then ejects into the Plains
Thursday with a mixed bag of precip types changing to all snow and
possibly heavy somewhere. Stay tuned as these details will
continue to be refined in the coming days. There is potential for
this storm to be pretty impactful for the latter half of next
week.
Lacy
&&
.AVIATION...
(06Z TAFS)
Issued at 1035 PM CST Wed Feb 16 2022
Scattered areas of light to moderate rain currently over EC OK/NW
AR should begin to decrease in coverage after midnight with only a
few lingering showers. Cold front, currently just north of BVO, will
move into the TUL/RVS area around 09Z. Showers and thunderstorms
will continue to increase along/north of front during this time
with convective line of storms developing south of surface low,
pushing to near a TUL/MLC line between 10-12Z. Around this time,
colder air behind strong front will allow precip to transition to
freezing rain, then sleet at KBVO. Thunderstorm line should begin
to impact NW AR TAF sites in the 13-15Z time frame. Could see a
brief break in the precipitation as dry slot lifts into NE OK
before areas of light snow begin to spread back into aforementioned
area around mid morning, mainly impacting BVO. MVFR conditions
are still anticipated overnight with brief IFR ceiling/visibilities
in the stronger storms. Light snow should begin to lift northeast
of NE OK/NW AR TAF sites around mid afternoon with gusty winds
persisting. Skies will begin to clear from NW to SE Thursday
evening across NE OK with winds slowly subsiding.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 36 15 49 29 / 90 0 0 0
FSM 59 20 51 28 / 90 0 0 0
MLC 55 17 51 27 / 90 0 0 0
BVO 31 8 46 21 / 100 0 0 0
FYV 53 13 48 24 / 100 0 0 0
BYV 52 15 48 30 / 100 0 0 0
MKO 48 16 48 28 / 100 0 0 0
MIO 34 12 44 25 / 100 0 0 0
F10 46 18 51 29 / 80 0 0 0
HHW 61 22 51 28 / 90 0 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Winter Weather Advisory until 6 PM CST this evening for
OKZ055>064.
Winter Storm Warning until 6 PM CST this evening for OKZ054.
AR...None.
&&
SHORT TERM...30
LONG TERM....30
AVIATION...12Hazardous Weather Outlook
National Weather Service Tulsa OK
1020 PM CST Wed Feb 16 2022
ARZ001-002-010-011-019-020-029-OKZ049-053>076-171130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1020 PM CST Wed Feb 16 2022
...IMPACTFUL WEATHER EXPECTED TONIGHT INTO THURSDAY...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Tonight.
TORNADO.
RISK...Limited.
AREA... Mainly eastern Oklahoma.
ONSET... After Midnight.
AREA OF GREATEST CONCERN... Along and south of Interstate 40 in
eastern Oklahoma.
SEVERE THUNDERSTORM.
RISK...Elevated.
AREA... Much of Eastern Oklahoma into northwestern Arkansas.
ONSET... After Midnight.
HEAVY RAIN AND FLASH FLOOD.
RISK...Limited to locally Elevated .
AREA... Eastern Oklahoma into northwestern Arkansas.
ONSET... Ongoing.
SIGNIFICANT WINDS.
RISK...Limited.
AREA... Northeast Oklahoma.
ONSET... Late tonight.
DISCUSSION...
An elevated severe storm threat will exist after midnight tonight
across eastern Oklahoma and western Arkansas, with the primary
area of concern along and south of Interstate 44 in eastern
Oklahoma. Damaging winds will be the main threat, with a low
probability for a short-lived tornado on the leading edge of a
line of storms mainly along and just south of Interstate 40 close
to the passage of a surface low. Locally heavy rainfall has
already fallen across parts of east-central Oklahoma and
northwestern Arkansas with up to an inch being reported and
estimated by radar. Additional heavy rainfall tonight from
thunderstorms could lead to localized flash flooding, especially
for areas that have already seen heavier rainfall. Flooded
roadways can be hard to identify at night thus use caution and
turn around, don't drown if you encounter a flooded roadway.
Winds will pick up late tonight across northeast Oklahoma,mainly
for locations close to the OK/KS border, behind the passage of
the cold front. Wind gusts of 30 to 35 miles per hour are entirely
possible just before sunrise.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Winter Weather Potential...High Wind Potential...Dangerous Wind Chill Potential.
FRIDAY...Dangerous Wind Chill Potential.
SATURDAY...No Hazards.
SUNDAY...High Wind Potential.
MONDAY AND TUESDAY...No Hazards.
EXTENDED DISCUSSION...
Thunderstorms will exit the area rapidly to the east Thursday
morning with a very limited severe weather threat for parts of far
eastern Oklahoma and northwestern Arkansas.
As colder temperatures filter into the region behind the cold
front tonight, a band of moderate to heavy wintry precipitation,
starting off as a mix and then quickly changing to snow, is
forecast to affect portions of northeast Oklahoma Thursday. At
this time, snow accumulation potential will be highest north of
Interstate 44 and closer to the Kansas and Missouri borders, where
1 to 4 inches of snow is expected. Strong north winds gusting 30
to 40 mph combined with the moderate to heavy snow could yield
near blizzard conditions across portions of Osage County near the
Kansas border. Some travel impact and disruption to daily life is
looking likely, with threat to life possible. The snow will exit
the region by Thursday night. Elsewhere, the northern tier of
counties and Pawnee county have been placed within a winter
weather advisory where ice accumulation combined with snowfall
will probably cause some travel problems, especially on bridges
and overpasses. Some uncertainty still exists as to the southern
extent of the wintry precipitation. Stay tuned to future updates.
Strong south winds and warmer temperatures will return by the
first part of next week, once again raising fire weather
concerns. Moisture return by Monday will allow for a return of
rain chances to the region.
weather.gov/tulsa contains additional information.
SniderSpecial Weather Statement
National Weather Service Tulsa OK
205 AM CST Thu Feb 17 2022
OKZ060-064-170845-
Tulsa OK-Creek OK-
205 AM CST Thu Feb 17 2022
...A strong thunderstorm will impact portions of northern Creek and
west central Tulsa Counties through 245 AM CST...
At 204 AM CST, Doppler radar indicated a strong thunderstorm 5 miles
east of Drumright, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Sand Springs... Mannford...
Drumright... Keystone State Park...
Silver City...
This includes Interstate 44 near mile marker 214.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3616 9630 3616 9617 3604 9607 3588 9653
3602 9662 3605 9662
TIME...MOT...LOC 0804Z 245DEG 31KT 3599 9651
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, February 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 997916.